Tornadoes · United States · Texas · 2004
F0 tornado, Lake Livingston Dam, Texas, November 23, 2004
This F0 tornado ran 0.1 miles across San Jacinto County on November 23, 2004, touching down at 1:55 PM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 23, 2004
- Touchdown
- 1:55 PM CST (19:55 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- San Jacinto County
- Touchdown point
- 30.650, -95.000
- Lift-off point
- 30.650, -95.000
- Record number
- 1814
What the Weather Service recorded
Tornado spotted just north of the dam.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Nov 23, 1:52 PM CST, 3 minutes earlier.
Area forecast discussion, Nov 23, 1:52 PM CST, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 152 PM CST TUE NOV 23 2004 .DISCUSSION... NEW CONFERENCE CALL WITH SPC EXTENDED THE TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. 46 && .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS SOUTHEAST TEXAS THIS AFTERNOON. THE STRONGEST ACTIVITY IS JUST TO THE NORTHWEST OF OUR AREA IN ROBERTSON COUNTY. WE HAVE HAD SEVERAL CELLS MOVE INLAND FROM THE GULF THAT HAVE EXHIBITED ROTATION...AND VAD WIND PROFILES CONTINUE TO SHOW A FAVORABLE ENVIRONMENT FOR STORM ROTATION. WILL LIKELY BE A BUSY NIGHT HERE UNTIL THE COLD FRONT MOVES ACROSS THE REGION. LATEST MODEL GUIDANCE SUGGESTS THE FRONT WILL MOVE THROUGH AROUND MIDNIGHT. SHOWERS MAY LINGER UNTIL THE UPPER TROUGH MOVES THROUGH EARLY MORNING TOMORROW. WE ARE LEANING TOWARD EXTENDING THE FLOOD WATCH UNTIL THE 4 AM ZONE PACKAGE IN CASE THE SHOWERS DO LINGER A BIT LONGER THAN MIDNIGHT. IF THINGS DONT PAN OUT...THE EVENING SHIFT CAN CANCEL IF NECESSARY. SURFACE HIGH DRIFTS ACROSS SOUTH LATE WEDNESDAY INTO EARLY FRIDAY. ONSHORE WINDS WILL RETURN TO THE AREA BY FRIDAY MORNING. THE NEXT SYSTEM APPROACHES THE AREA BY EARLY SATURDAY MORNING. HOWEVER...IT WILL BE MOVING RATHER RAPIDLY THROUGH THE REGION. THIS WILL LIMIT THE AMOUNT OF RETURN MOISTURE AND ANY SHOWER/THUNDERSTORM ACTIVITY WILL LIKELY BE LIMITED TO THE COASTAL AREAS ON SATURDAY. YET ANOTHER COLD FRONT WILL BEGIN TO TAKE SHAPE OVER THE SOUTHERN ROCKIES ON SUNDAY AND THIS MAY IMPACT OUR AREA LATE ON MONDAY OR TUESDAY OF NEXT WEEK. 46 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 53 57 37 61 44 / 60 05 00 00 00 HOUSTON (IAH) 54 59 38 60 44 / 80 05 00 00 00 GALVESTON (GLS) 60 66 45 61 53 / 80 10 00 00 00 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 9 PM. FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 4 AM WEDNESDAY. SCA 00-60 NM WATERS. SCEC BAYS. &&
Hazardous weather outlook, Nov 23, 4:55 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 AM CST TUE NOV 23 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 455 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ...A FLOOD WATCH IN EFFECT UNTIL 9 PM CST... AN APPROACHING STRONG UPPER LEVEL DISTURBANCE WILL RESULT IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS OVER SOUTHEAST TEXAS TODAY AND THIS EVENING. WITH THE SOIL ALREADY SATURATED... ADDITIONAL HEAVY RAINS WILL LEAD TO A FLOOD SITUATION. EXPECTED RAINFALL AMOUNTS WILL AVERAGE 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 5 INCHES. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD THREAT. AN UNSTABLE AIRMASS...STRONG WIND SHEAR AND LOW LEVEL INFLOW WILL HELP PRODUCE STRONG TO SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. TORNADOES WILL BE THE PRIMARY THREAT ALTHOUGH SOME THREAT OF DAMAGING WINDS AND HAIL WILL EXIST AS WELL. DRIER AIR WILL FILTER INTO THE REGION LATER TONIGHT ENDING THE FLOOD AND SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.
In the hours before
Special weather statement, Nov 23, 8:53 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 853 AM CST TUE NOV 23 2004 TXZ163-164-176-177-195>199-210>212-232100- AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON- MONTGOMERY-TRINITY-WALKER-WALLER-WASHINGTON- 853 AM CST TUE NOV 23 2004 ...TORNADO WATCH 883 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE AUSTIN... BRAZOS...BURLESON...COLORADO...GRIMES...HOUSTON...MADISON... MONTGOMERY...TRINITY...WALKER...WALLER...AND WASHINGTON. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
Special weather statement, Nov 23, 9:44 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 944 AM CST TUE NOV 23 2004 GMZ330-335-350-355-TXZ178-179-200-213-214-226-227-235>238-232100- BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-GALVESTON BAY-HARRIS-JACKSON- LIBERTY-MATAGORDA-MATAGORDA BAY-POLK-SAN JACINTO- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 944 AM CST TUE NOV 23 2004 ...TORNADO WATCH 884 IN EFFECT UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 3 PM FOR PORTIONS OF SOUTHEAST TEXAS. AN UPPER LEVEL TROUGH WILL BEGIN TO AFFECT THE AREA OVER THE NEXT FEW HOURS AND ALLOW THUNDERSTORMS TO DEVELOP. WIND FIELDS REMAIN FAVORABLE FOR ISOLATED TORNADO DEVELOPMENT. IN SOUTHEAST TEXAS...THE COUNTIES INCLUDED IN THE WATCH ARE BRAZORIA...CHAMBERS...FORT BEND...GALVESTON...HARRIS...JACKSON... LIBERTY...MATAGORDA...POLK...SAN JACINTO...GALVESTON BAY...MATAGORDA BAY...AND THE GULF WATERS FROM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL OUT TO 20 NM. STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER NEWS SOURCES FOR FURTHER WEATHER UPDATES TODAY.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
7.9 hours before the tornado, 182 km from the path. November 23, 2004.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -154 J/kg
- Surface CAPE
- 843 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 5.1 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
4.1 hours after it, 182 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2253 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.1
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Conroe/Montgomery County Airport (CXO), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 131 km away, was scanning. The volume nearest the touchdown began at 19:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 23, 2004
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 23 | 10:40 AM CST | F0 | Williamson, TX | 0.1 | 20 | |||
| November 23 | 10:51 AM CST | F0 | Williamson, TX | 0.1 | 20 | |||
| November 23 | 11:05 AM CST | F0 | Williamson, TX | 0.3 | 30 | |||
| November 23 | 1:10 PM CST | F0 | Montgomery, TX | 0.2 | 20 | $40,000 | ||
| November 23 | 1:34 PM CST | F0 | Fayette, TX | 0.3 | 30 | |||
| November 23 | 1:49 PM CST | F0 | Polk, TX | 0.1 | 15 | $10,000 | ||
| November 23 | 2:20 PM CST | F0 | Washington, TX | 0.1 | 20 | $10,000 | ||
| November 23 | 2:52 PM CST | F0 | Liberty, TX | 0.1 | 20 | |||
| November 23 | 3:25 PM CST | F0 | Grimes, TX | 0.2 | 25 | |||
| November 23 | 3:30 PM CST | F0 | Montgomery, TX | 0.3 | 25 | $10,000 | ||
| November 23 | 3:35 PM CST | F0 | Maverick, TX | 0.1 | 20 | |||
| November 23 | 3:50 PM CST | F0 | Montgomery, TX | 0.1 | 20 | |||
| November 23 | 4:08 PM CST | F1 | Hardin, TX | 16.0 | 200 | $100,000 | ||
| November 23 | 4:10 PM CST | F0 | Chicot, AR | 1.0 | 50 | $2,000 | ||
| November 23 | 4:24 PM CST | F0 | Richland Parish, LA | 0.5 | 25 | |||
| November 23 | 4:27 PM CST | F2 | Hardin, TX | 8.0 | 600 | 1 | $600,000 | |
| November 23 | 4:38 PM CST | F0 | Zavala, TX | 0.1 | 20 | |||
| November 23 | 4:40 PM CST | F0 | Maverick, TX | 0.3 | 30 | |||
| November 23 | 4:41 PM CST | F2 | Jasper, TX | 8.0 | 300 | $250,000 | ||
| November 23 | 4:55 PM CST | F2 | Jasper, TX | 15.0 | 500 | $500,000 | ||
| November 23 | 5:12 PM CST | F0 | Maverick, TX | 0.5 | 50 | |||
| November 23 | 5:12 PM CST | F1 | Newton, TX | 3.0 | 300 | $100,000 | ||
| November 23 | 5:40 PM CST | F1 | Newton, TX to LA | 9.0 | 300 | $50,000 | ||
| November 23 | 6:00 PM CST | F0 | Natchitoches Parish, LA | 1.0 | 25 | $30,000 | ||
| November 23 | 6:08 PM CST | F0 | Burnet, TX | 0.1 | 20 | |||
| November 23 | 6:08 PM CST | F1 | Vernon Parish, LA | 1.0 | 100 | $200,000 | ||
| November 23 | 6:08 PM CST | F0 | Williamson, TX | 0.3 | 400 | |||
| November 23 | 6:10 PM CST | F1 | Newton, TX | 1.0 | 100 | $40,000 | ||
| November 23 | 6:30 PM CST | F1 | Newton, TX | 10.0 | 300 | $250,000 | ||
| November 23 | 6:35 PM CST | F2 | Vernon Parish, LA | 10.0 | 600 | 3 | $500,000 | |
| November 23 | 6:49 PM CST | F2 | Natchitoches Parish, LA | 20.0 | 300 | 1 | $1.0 million | |
| November 23 | 6:50 PM CST | F1 | Vernon Parish, LA | 14.0 | 150 | $100,000 | ||
| November 23 | 7:20 PM CST | F0 | Grant Parish, LA | 12.0 | 75 | |||
| November 23 | 7:20 PM CST | F1 | Vernon Parish, LA | 3.0 | 50 | $50,000 | ||
| November 23 | 7:32 PM CST | F0 | Bell, TX | 0.1 | 50 | $10,000 | ||
| November 23 | 7:46 PM CST | F0 | Karnes, TX | 0.1 | 20 | |||
| November 23 | 8:00 PM CST | F0 | DeWitt, TX | 0.1 | 20 | |||
| November 23 | 8:05 PM CST | F3 | LaSalle Parish, LA | 15.0 | 300 | 1 | 20 | $5.8 million |
| November 23 | 8:13 PM CST | F1 | DeWitt, TX | 0.5 | 100 | |||
| November 23 | 8:30 PM CST | F0 | Grant Parish, LA | 3.0 | 75 | $50,000 | ||
| November 23 | 8:58 PM CST | F0 | Lavaca, TX | 0.1 | 20 | |||
| November 23 | 9:20 PM CST | F0 | Wharton, TX | 0.4 | 35 | $30,000 | ||
| November 23 | 9:38 PM CST | F1 | Marion, AL | 13.9 | 250 | $400,000 | ||
| November 23 | 10:00 PM CST | F2 | Trinity, TX | 2.0 | 500 | $100,000 | ||
| November 23 | 10:05 PM CST | F0 | Fort Bend, TX | 0.1 | 20 | |||
| November 23 | 11:31 PM CST | F0 | Warren, MS | 1.0 | 75 | $1,000 | ||
| November 23 | 11:40 PM CST | F3 | Jefferson, MS | 18.0 | 600 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.